Thunderstorm Wind, Monona
- When
- July 12, 5:00 AM CST
- Where
- Monona County, 2.81 mi S of Blencoe
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Public
- Coordinates
- 41.890, -96.090
A personal weather station measured a peak wind gust of 59 mph.
A widespread significant damaging wind storm tracked across nearly all of eastern Nebraska and western Iowa on the morning of July 12. These storms produced widespread winds of 60 to 80 mph, with embedded stronger downbursts with wind speeds up to 100 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A widespread significant damaging wind storm tracked across nearly all of eastern Nebraska and western Iowa on the morning of July 12. These storms produced widespread winds of 60 to 80 mph, with embedded stronger downbursts with wind speeds up to 100 mph. The strongest measured wind gust was 82 mph in Dodge County NE, but some of the high-end straight line wind damage supports embedded wind speeds up to 100 mph.
This storm also produced a few embedded tornadoes. Some of the tornado tracks were only identified by narrow swaths of damage through mature cornfields, with minimal damage otherwise and peak wind speeds similar to the nearby downburst winds. All but one of the tornadoes was preceded by a Wireless Emergency Alert. There were 0 reported injuries or fatalities.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 12, 1:58 AM CST, 3 hours 2 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 258 AM CDT Wed Jul 12 2023 ...Updated Forecast Discussion... .DISCUSSION... Issued at 300 AM CDT Wed Jul 12 2023 Key Messages: - Expect an MCS to roll through the northern forecast area this morning. It will be capable of producing damaging winds and large hail in addition to locally heavy rainfall as some storms may train. - Dry conditions expected from later Wednesday through Thursday - Small chances for continued precipitation Friday into the weekend Still anticipating a round of severe weather this morning with approaching convective complex sweeping into the Sand Hills at 2am. Surface analysis places a stationary front just south of the SD/NE state line and the Missouri River continuing through to near Blair, NE and into western Iowa. The developing LLJ, evident on the North Platte VAD wind profile has been helping to pool moisture along the front and reinvigorate the convection. Dewpoints across Nebraska and southwest Iowa are sitting in the 70s. The storm complex is just entering an area of enhanced instability with CAPE values over 3000 J/kg. Expect updrafts to become increasingly efficient, tapping into the PWAT values over 1.5". Training storms are also possible along and just north of the front. Heavy rain is anticipated with rainfall rates of 1-2" per hour. The progressive nature of the system should prevent widespread flash flooding, but any training storms may surpass flash flood guidance. Also concerned about the possibility of heavy rain coinciding with the morning commute in the Omaha metro. Low lying areas like downtown Omaha / Saddle Creek area could see water overwhelm the storm drains or cause hydroplaning. Primary concern will be the swath of damaging winds with any bow echos. Wind gusts of 70-80mph are being generated by the 06Z run of the HRRR and it has been consistent with this for over 24 hours now. Valentine, NE just recorded at 71mph gust. The latest HRRR run does keep the swath of strongest winds between Omaha and Sioux City. Guidance has also been consistent in slowing the gust speeds as the system enters Iowa. With a cold pool in central Nebraska evident in the 2am sfc analysis, wonder if this boundary encourages some convection to take a harder right and drive south along the western edges of the CWA. I don't believe the strongest winds will be found here, but will watch for a cell to drive toward Platte, Butler or Lancaster counties. Also note that the CAPE gradient pushes a bit farther south (toward the Omaha metro) than the expected storm track on CAM guidance. It could take a track that is farther south than the watch would suggest. Threat of severe weather on Wednesday afternoon has diminished greatly due to the slower solution playing out this morning. Could see some development in southeast Nebraska behind the initial wave, but this solution seems to be the outlier with Kansas and Missouri expected to have much better chances. Have all but removed the POPs along the KS/NE state line. Will be a few degrees cooler this afternoon compared to Tuesday, but with high humidity, it'll still feel hot with apparent temps managing 90s along and south of I-80. Thursday will be mostly dry with a surface high sweeping southeast. Severe potential Thursday has been greatly reduced, now focused northeast of the Omaha metro where enough instability could lead to initiation in a deep shear environment. Most of the area will be dry before another shortwave sweeps through the area late on Thursday night. This would be more of a rain/thunder maker vs. hail and damaging winds. .THE WEEKEND AND BEYOND... Have maintained the occasional isolated POPs for the weekend. One of the better chances may be on Sunday night with a shortwave rounding the Canadian upper low as that low meanders southeast. Notably, the WPC has posted a day 5 excessive rainfall outlook for our area for this wave on Sunday night. Expect seasonal highs through the weekend with lows maybe a few degrees shy of what they average for mid-July. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1233 AM CDT Wed Jul 12 2023 Timing of the expected convection is becoming a bit clearer. Expect a large area of storms to march into the area after 7Z. Storms should reach OFK by 07-08Z, OMA by 10-12Z, and LNK 11-12Z. Though LNK appears to be less impacted by the strongest portions of the convection. As these storms approach, expect very strong winds and large hail as the primary threat. Expect convection to leave the area by 12-15Z. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Nicolaisen AVIATION...Pearson
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 313 AM CDT Wed Jul 12 2023 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-122215- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 313 AM CDT Wed Jul 12 2023 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Today and Tonight Severe storms are expected during the morning hours of Wednesday. Damaging wind up to 70 mph is the most likely hazard. Multiple rounds of thunderstorms may affect the same locations, and these areas of heavy rain may lead to isolated flash flooding through daybreak Wednesday. These strong to severe storms will continue to move southeast through the morning hours Wednesday and into Missouri and Kansas by late Wednesday morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Another round of thunderstorms is possible Thursday night into Friday. There are occasional chances of thunderstorms through the weekend as well. .SPOTTER INFORMATION STATEMENT... Storm spotter activation will not be needed but any severe weather reports overnight are appreciated.
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
545 AM CDT Wed Jul 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 AM Tstm Wnd Gst Oakland 41.84N 96.47W
07/12/2023 M62 MPH Burt NE Public
as measured by a personal weather station.
&&
tsnPreliminary Local Storm Report
National Weather Service Omaha/Valley NE
546 AM CDT Wed Jul 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 AM Tstm Wnd Gst Pilger 42.01N 97.06W
07/12/2023 M58 MPH Stanton NE Public
personal weather station.
&&
tsnPreliminary Local Storm Report
National Weather Service Omaha/Valley NE
547 AM CDT Wed Jul 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 AM Tstm Wnd Gst 5 NNW Columbus 41.50N 97.39W
07/12/2023 M54 MPH Platte NE Public
personal weather station.
&&
tsnPreliminary Local Storm Report
National Weather Service Omaha/Valley NE
548 AM CDT Wed Jul 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 AM Tstm Wnd Gst 4 S Uehling 41.68N 96.50W
07/12/2023 M82 MPH Dodge NE Public
measured by an anemometer.
&&
tsnPreliminary Local Storm Report
National Weather Service Omaha/Valley NE
554 AM CDT Wed Jul 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 AM Tstm Wnd Gst 1 WNW Fremont 41.45N 96.52W
07/12/2023 M63 MPH Dodge NE AWOS
At Fremont Airport.
&&
tsnPreliminary Local Storm Report
National Weather Service Omaha/Valley NE
600 AM CDT Wed Jul 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 AM Tstm Wnd Gst 1 WNW Valley 41.32N 96.37W
07/12/2023 M71 MPH Douglas NE Public
at NWS Omaha.
&&
tsnThe Omaha radar (KOAX), 67 km away, was scanning. The volume nearest the first event began at 10:57 UTC.
12 thunderstorm wind, 4 tornado. Local standard time, as filed.
A personal weather station measured a peak wind gust of 59 mph.
Public reported roof damaged and windows blown out on house.
A tornado developed near Overton Road and 286th Street in Harrison County Iowa. The tornado moved rapidly to the east where it made a direct impact on a home. At this location, the home roof was removed, windows broken, siding ruined, numerous trees snapped, a shed was demolished, and numerous items were thrown up to a half mile downstream. The convergent damage pattern at this location, eyewitness reports of wind direction, along with the 80-yard-wide path of more intense damage gives great confidence that this was a tornado. Winds at this location were estimated at 120 mph based on damage. The tornado moved quickly southeast, causing substantial tree damage with snapped trunks being common along the continued 50 to 100 yard wide track. The tornado moved through neighborhood of acreages along Quentin trail where it snapped many trees but moved in between the homes. The track then became more intermittent for a couple miles before it partially removed the roof of a home along 296th Street and caused additional narrow tree damage for the next two miles. The final damage point that was pretty clearly tornado damage was near 305th and Upton where 3 grain bins were crumpled and blown downstream and a machine shed sustained substantial damage. Beyond this point, the tree damage was sporadic and more evident of the larger scale wind field. Should also note that to the west of this tornado track, there was a debris signature evident on radar, but the damage was much more consistent with a focused downburst or series of downbursts that moved up from the Missouri Valley into the Loess Hills and may have helped to loft light leafy debris. This downburst likely led to the development of the eventual tornado.
A personal weather station measured a peak wind gust of 58 mph.
Public reported a garage door blown in.
A personal weather station measured a peak wind gust of 58 mph.
Broadcast media reported the pool roof blown off at Titan Hill Intermediate School.
A tornado developed just north of 1150th street and east of Highway 191 where it destroyed two barns and damaged others. The tornado track continued east with evidence of convergent flow pattern within the debris field and the cornfield as it tracked to the east.
Public reported siding blown off of home.
Public reported large trees blown down and roof damaged on home.
A personal weather station measured a peak wind gust of 67 mph.
Public reported a semi blown over and part of roof blown off a building.
A tornado impacted a farm on Reflection Lane. There was significant tree damage, windows were blown out of the home, and a large barn had nearly all walls collapse and the roof was removed. There was damage to grain bins farther to the east, and trees were topped to the west along the Nishnabotna River.
There is a distinct tornado track through crop fields approximately 40 yards wide at the max. The track begins in a soybean field and then moves into the corn field where the narrow track and convergent flow pattern are most pronounced. It crosses a creek, breaks a few branches, and then through another corn field where there is convergent flow into the center of the track from the edges.
Several reports received from the public of tree damage.
Public reported trees blown down at the golf course.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2023Every state in 2023This day in weather historyThe tornado archive for Iowa, 2023Warnings in Iowa, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1111552, 1111553, 1114265, 1111554, 1111555, 1111556, 1111557, 1114266, 1111558, 1111559, 1111560, 1111561, 1114268, 1114269, 1111562, 1111563.